Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 37, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 3, 1996, 11:13 PM EDT for Buncombe County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 1996, 11:13 PM EDT (03:13 UTC)
- Expired
- Sep 4, 1996, 2:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Buncombe County, NC
The radar
The Greer radar (KGSP), 86 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.2 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 040314 FFWGSP NCC021-040615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1113 PM EDT TUE SEP 3 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 215 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...WESTERN BUNCOMBE COUNTY AT 1110 PM BUNCOMBE COUNTY COMMUNICATIONS REPORTED SEVERAL BASEMENTS FLOODED AND A CREEK OUT OF ITS BANKS IN THE NEW HOMINY AREA. RAINFALL REPORTS OF OVER 2 INCHES PER HOUR WERE RECEIVED. WEATHER SERVICE RADAR SHOWED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS WESTERN BUNCOMBE COUNTY FOR THE NEXT SEVERAL HOURS. FLOODING COULD BECOME MORE WIDESPREAD AND AFFECT AREAS NEAR AND SOUTH OF THE ENKA-CANDLER AREA. REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. RWH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:38 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 3, 8:38 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 838 PM EDT TUE SEP 3 1996 RAH: LOWER POPS FOOTHILLS/PIEDMONT BUT KEEP IN OVERNIGHT. FFC: REMOVE EVENING WORDING BUT KEEP POPS IN OVERNIGHT. CAE: GOING FCST LOOKS GOOD. DISC: AT 0030Z KGSP 88D SHOWING GOOD AREA OF SH/TSRA CONTINUING OVR CENT/SRN NC MTNS. SCT ACTIVITY CONTS IN NE GA AND OUR ERN NC COUNTIES. A FEW STORMS ALSO FORMING JUST SOUTH OF SC COUNTIES. ADAP AND 00Z SFC OBS SHOW LOW OVR CENT GA. AREAS OF MOISTURE AND WIND CONV ROTATING AROUND LOW. POCKETS OF ENERGY ROTATING AROUND UPR LOW OVR MID TN. WITH THE LOW LEVEL FEATURES REMAINING STRONG...CHC OF CONVECTION WILL CONT OVERNIGHT. MTNS SHOULD SEE MORE WIDESP^READ ACTIVITY. TEMPS LOOK GOOD AS DO SKY CONDS AND WINDS. RWH
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:54 PM EDT | Flash Flood Warning | GSP | Buncombe | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.